Oklahoma, 2015

Flash Flooding in Oklahoma, June 14 to 15, 2015

June 14 to 15, 2015 · NWS OUN · 3 events in 3 counties and zones

With several boundaries floating around the area, storms erupted on the 14th and 15th as an upper level low moved by, producing some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With several boundaries floating around the area, storms erupted on the 14th and 15th as an upper level low moved by, producing some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 5:02 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 5:02 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT SUN JUN 14 2015

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO GAG/WWR WITHIN
THE NEXT COUPLE OF HOURS RESULTING IN MVFR CIGS AND VISBYS.
CONFIDENCE REGARDING HOW FAR SOUTH THESE STORMS WILL MAKE IS
LOW...BUT THINK THEY WILL AT LEAST GET CLOSE ENOUGH TO CSM LATE
TONIGHT TO WARRANT A TEMPO TSRA GROUP. THEY WILL ALSO NEAR PNC
NEAR THE EARLY MORNING HOURS. MVFR CIGS WILL BRIEFLY IMPACT MOST
OTHER TERMINALS LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT SUN JUN 14 2015/

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND BRIEF STORMS EXPECTED TO
CONTINUE THROUGH SUNSET ACROSS AREAS NEAR AND EAST OF WICHITA
FALLS...LAWTON...AND OKC IN AREAS OF ENHANCED MOISTURE AND SUBTLE
YET DEEP CONVERGENCE AHEAD OF MID-UPPER LEVEL LOW. THIS ACTIVITY
WILL MOVE SLOWLY NORTH AND NORTHEAST WITH THE PRIMARY IMPACT BEING
TORRENTIAL DOWNPOURS AND SIG REDUCTIONS IN VISIBILITY FOR
MOTORISTS. EACH STORM/SHOWER IS ON THE SMALL SIDE AND UNLESS MORE
ORGANIZED AREAS OF HEAVY RAIN FORM...DO NOT EXPECT ANY MAJOR FLASH
FLOODING ISSUES.

LARGER AREA OF MORE ORGANIZED RAIN ACTIVITY POSSIBLE LATE THIS
AFTERNOON AND TONIGHT MAINLY ACROSS WESTERN OKLAHOMA INTO WESTERN
NORTH TEXAS. MOST MODELS WANT TO ORGANIZE AN AREA OF SHOWERS AND
STORMS ACROSS THE PANHANDLES AND WEST TEXAS...SLOWLY PUSHING INTO
WESTERN PORTIONS OF OUR CWA OVERNIGHT. HOW FAR EAST THIS ACTIVITY
WILL PROGRESS IS UNCERTAIN AND WILL TAPER OFF POPS WEST TO EAST
LATE TONIGHT AND TOMORROW. ANOTHER ORGANIZED AREA OF RAIN POSSIBLE
TOMORROW AFTERNOON AND EVENING ACROSS NORTHERN AND CENTRAL
PORTIONS OF OKLAHOMA AS WEAK SURFACE TROUGH/FRONT IS PROGD TO SINK
SOUTHWARD IN WAKE OF MENTIONED UPPER LOW. THIS AREA OF RAIN WILL
PROGRESS SOUTH AND EAST INTO SOUTHEAST OKLAHOMA TUESDAY.

MODEL HANDLING OF WEAK TROPICAL SYSTEM OVER NORTHERN GULF FAIRLY
CONSISTENT ON TRACK /MAINLY AFFECTING SOUTHEAST-EASTERN OKLAHOMA/
BUT DIFFER MORE ON TIMING. WE WILL LEAVE CONSENSUS POPS GOING
THROUGH LATE WEEK WITH HIGHEST OVER FAR SOUTHEAST OKLAHOMA WHERE
FLOODING POTENTIAL WILL INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  84  68  81 /  50  60  60  40
HOBART OK         70  84  67  83 /  70  60  70  40
WICHITA FALLS TX  71  87  69  84 /  40  40  50  40
GAGE OK           65  81  63  81 /  70  50  50  20
PONCA CITY OK     70  83  68  81 /  60  60  70  30
DURANT OK         72  87  70  81 /  30  40  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

14/03/03
Hazardous weather outlook, Jun 14, 10:56 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT SUN JUN 14 2015

OKZ004>048-050>052-TXZ083>090-151700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCALIZED FLOODING AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
CONCERNS WITH THIS ACTIVITY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO
THE WEST IN THE TEXAS PANHANDLE AND WEST TEXAS THIS AFTERNOON AND
EVENING. THIS ACTIVITY COULD DEVELOP INTO ONE OR MORE THUNDERSTORM
COMPLEXES THAT MOVES EAST INTO THE AREA LATER TONIGHT INTO EARLY
MONDAY. STRONG WIND GUSTS UP TO 60 MPH AND LOCALIZED FLOODING WILL
BE THE MAIN CONCERNS WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY INTO NEXT WEEKEND.
THE MOST WIDESPREAD THUNDERSTORM ACTIVITY WILL BE LIKELY THROUGH
TUESDAY...WITH LESSER CHANCES BY MID TO LATE NEXT WEEK. WITH
ADEQUATE INSTABILITY AND MOISTURE...AN OCCASIONAL STRONG TO SEVERE
STORM WILL BE POSSIBLE VIRTUALLY ANY DAY...WITH THE GREATER
POTENTIAL FOR A SEVERE STORM OR TWO ON MONDAY. SEVERAL ROUNDS OF
HEAVY RAINFALL MAY ALSO CONTINUE TO PROMOTE LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED SUBSTANTIAL
RAINS OVER THE LAST FEW DAYS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/EM

In the hours before

Special weather statement, Jun 14, 6:52 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT SUN JUN 14 2015

OKZ005-006-011-150130-
ALFALFA OK-MAJOR OK-WOODS OK-
752 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA...
NORTHWESTERN MAJOR AND EASTERN WOODS COUNTIES UNTIL 830 PM CDT...

AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF WAYNOKA...MOVING NORTH AT 20 MPH. ANOTHER STORM WAS LOCATED 10
MILES NORTHEAST OF WAYNOKA...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9826 3640 9857 3647 9887 3700 9882
TIME...MOT...LOC 0050Z 197DEG 16KT 3647 9875

MBS
Special weather statement, Jun 14, 6:57 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SUN JUN 14 2015

OKZ016-021-022-034-035-150145-
GREER OK-CUSTER OK-BECKHAM OK-KIOWA OK-WASHITA OK-
757 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...CENTRAL
CUSTER...EAST CENTRAL BECKHAM...NORTHWESTERN KIOWA AND WASHITA
COUNTIES UNTIL 845 PM CDT...

AT 755 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTH OF BESSIE TO 6 MILES SOUTH OF RETROP...MOVING NORTHEAST
AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CLINTON...MANGUM...CORDELL...GRANITE...BURNS FLAT...THOMAS...
SENTINEL...ARAPAHO...DILL CITY...CANUTE...LONE WOLF...CUSTER CITY...
BESSIE...ROCKY...FOSS...RETROP...FOSS RESERVOIR...STAFFORD AND
NORTHWESTERN ALTUS-LUGERT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3581 9870 3574 9902 3532 9942 3484 9954
      3501 9922 3531 9881
TIME...MOT...LOC 0055Z 203DEG 16KT 3544 9898 3506 9937

MBS
Special weather statement, Jun 14, 7:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SUN JUN 14 2015

OKZ011-015-017-150145-
BLAINE OK-MAJOR OK-DEWEY OK-
820 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE...
SOUTHEASTERN MAJOR AND NORTHEASTERN DEWEY COUNTIES UNTIL 845 PM
CDT...

AT 820 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANTON...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CANTON...LONGDALE...ISABELLA...EAGLE CITY...CANTON LAKE...
SOUTHARD AND HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3592 9858 3598 9877 3637 9863 3629 9828
TIME...MOT...LOC 0120Z 204DEG 17KT 3606 9861

MBS
Special weather statement, Jun 14, 7:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT SUN JUN 14 2015

OKZ033-150215-
HARMON OK-
831 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HARMON COUNTY UNTIL 915 PM CDT...

AT 830 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
HOLLIS...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3485 10000 3490 9973 3457 9971 3454 9985
      3454 9988 3458 9993 3458 9995 3456 9997
      3457 10000
TIME...MOT...LOC 0130Z 163DEG 13KT 3462 9989

MBS
Special weather statement, Jun 14, 7:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SUN JUN 14 2015

OKZ011-015>017-150230-
CUSTER OK-BLAINE OK-MAJOR OK-DEWEY OK-
845 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...
NORTHWESTERN BLAINE...SOUTHEASTERN MAJOR AND EASTERN DEWEY COUNTIES
UNTIL 930 PM CDT...

AT 844 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES NORTH OF LONGDALE TO 6 MILES NORTHWEST OF THOMAS. THESE
STORMS WERE NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CANTON...LONGDALE...OAKWOOD...PUTNAM...FAY...ISABELLA...
EAGLE CITY...CANTON LAKE...SOUTHARD...HUCMAC AND HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3636 9819 3580 9864 3579 9902 3632 9864
TIME...MOT...LOC 0142Z 212DEG 1KT 3620 9853 3581 9883

MBS
Special weather statement, Jun 14, 8:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SUN JUN 14 2015

OKZ021-022-033>036-TXZ083-150315-
HARMON OK-GREER OK-BECKHAM OK-KIOWA OK-JACKSON OK-WASHITA OK-
HARDEMAN TX-
915 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...SOUTHEASTERN
BECKHAM...NORTHWESTERN KIOWA...NORTHWESTERN JACKSON...SOUTHWESTERN
WASHITA AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 1015 PM CDT...

AT 914 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF SENTINEL TO 8 MILES SOUTH OF HOLLIS...MOVING
WEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
HOBART...MANGUM...HOLLIS...GRANITE...SENTINEL...LONE WOLF...ROCKY...
WILLOW...GOULD...DUKE...VINSON...RETROP...HESTER...ALTUS-LUGERT
LAKE...BRINKMAN...MCQUEEN AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3488 10000 3504 9963 3531 9932 3519 9896
      3486 9927 3463 9956 3450 9987 3449 10000
TIME...MOT...LOC 0214Z 89DEG 5KT 3521 9921 3457 9994

MBS

The radar

The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washita

When
June 14, 8:20 PM CST to 11:20 PM CST
Where
Washita County, 4.77 mi E of Burns Flat to 5.29 mi E of Burns Flat
Cause
Heavy Rain
Reported by
Public
Coordinates
35.347, -99.097

A bridge on rural road E1150 overtopped by floodwaters. Surrounding roads also covered in several inches of water.

Flash Flood, Harmon

When
June 14, 11:15 PM CST to June 15, 2:15 AM CST
Where
Harmon County, 0.99 mi SSW of Hollis to 4.68 mi WSW of Hollis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.677, -99.926

Highway 62 between Hollis and the Texas state line closed due to high water.

Flash Flood, Cleveland

When
June 15, 1:39 PM CST to 4:39 PM CST
Where
Cleveland County, 0.95 mi E of Norman to 0.91 mi E of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.219, -97.423

Multiple water rescues and road closures near Alameda St. and 12th Ave in east Norman.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584756, 584757, 584752.